Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, February 28, 2012

February 28, 2012 · NWS OUN · 4 events in 3 counties and zones

Severe thunderstorms produced severe wind gusts on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe thunderstorms produced severe wind gusts on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 5:32 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 28, 5:32 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CST TUE FEB 28 2012

.AVIATION...
THE MVFR-LEVEL CEILINGS OVER THE E HALF OF OK WILL DISSIPATED
QUICKLY THIS EVENING...AND BY 00Z...NONE OF OUR TAF SITES SHOULD
HAVE A CEILING. THE EXCEPTION TO THIS IS WHERE TSRA OCCUR. IT
APPEARS THAT TSRA WILL FORM A THIN LINE OVER KS...THEN BUILD S
INTO OK...PROBABLY NEAR OR JUST E OF I-35. MEANWHILE...THE DRY
LINE ALONG THE TX/OK BORDER WILL CONTINUE TO MARCH E...BRINGING DU
FROM TX AND NM INTO W OK. WINDS WILL SPIKE BRIEFLY BEHIND THE DRY
LINE OVER W OK...BUT AS THE PRESSURE GRADIENT RELAXES AND THE
NIGHTTIME INVERSION SETS IN...WINDS SHOULD DECREASE FAIRLY QUICKLY
TOWARD 06Z. EXPECT MAINLY CLR SKIES AND LIGHT W WINDS FOR THE
REMAINDER OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 323 PM CST TUE FEB 28 2012/

DISCUSSION...
A POTENT UPPER LEVEL STORM SYSTEM AND ASSOCIATED SFC LOW CONTINUE
TO TRACK NORTHEASTWARD INTO THE CENTRAL PLAINS. WIDESPREAD SHOWER
ACTIVITY IN WARM ADVECTION REGIME HAS ENDED ACROSS CENTRAL AND
WESTERN OKLAHOMA AS MID LEVEL DRY AIR HAS BEGUN OVERSPREADING
WESTERN PARTS OF THE FA. THE DRYLINE HAS BEEN SLOW TO MOVE THIS
AFTERNOON...CURRENTLY STRETCHING FROM THE EASTERN OKLAHOMA
PANHANDLE SOUTHWARD INTO CENTRAL TEXAS. STILL...STRONG SOUTH
WINDS HAVE DEVELOPED AHEAD OF THE DRYLINE AND IT IS EXPECTED TO
REACH OUR WESTERN OKLAHOMA COUNTIES IN THE NEXT COUPLE OF HOURS.
FREQUENT WIND GUSTS OVER 50 MPH HAVE BEEN OBSERVED BEHIND THE
DRYLINE ALONG WITH VERY LOW HUMIDITIES. AS SUCH...WILDFIRE
POTENTIAL WILL BECOME EXTREME OVER WESTERN OKLAHOMA AND ADJACENT
COUNTIES IN WESTERN NORTH TEXAS THROUGH THE EVENING.

CONVECTIVE POTENTIAL ALONG THE DRYLINE THIS EVENING REMAINS
UNCERTAIN...BUT IT DOES APPEAR THAT AT LEAST A FEW STORMS WILL
INITIATE ACROSS CENTRAL OKLAHOMA THIS EVENING. ONLY LIMITING
FACTOR NOW APPEARS TO BE WEAK CAPPING INVERSION AND SOMEWHAT
MODEST INSTABILITY...THOUGH RECENT NAM/GFS BUFR SOUNDINGS DO SHOW
THE CAP ERODING THROUGH THE EVENING. ANY STORM THAT MANAGES TO
DEVELOP WILL HAVE A CHANCE OF BECOMING SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS...THOUGH CONVECTIVE COVERAGE IS EXPECTED TO BE
LIMITED. AS A COLD FRONT SHIFTS SOUTHEASTWARD AND OVERTAKES THE
DRYLINE TONIGHT...WILL SEE AN EXPANSION IN CONVECTIVE ACTIVITY
WITH CONTINUED LOW PROBABILITIES OF SEVERE
THUNDERSTORMS...PARTICULARLY ACROSS EASTERN OKLAHOMA.

THE WEATHER PATTERN QUIETS DOWN TOMORROW WITH MILD AND DRY
CONDITIONS EXPECTED ACROSS THE SOUTHERN PLAINS. EVEN WARMER
WEATHER IS ANTICIPATED FOR THURSDAY AS BREEZY DOWNSLOPE WINDS
OVERSPREAD THE AREA. THE COMBINATION OF ABOVE AVERAGE
TEMPERATURES AND VERY DRY AIR WILL GENERATE VERY HIGH TO EXTREME
WILDFIRE POTENTIAL ACROSS WESTERN OKLAHOMA AND SOME FIRE WEATHER
HEADLINES MAY BE NEEDED THURSDAY IF THIS TREND CONTINUES. THE
PATTERN WILL REMAIN PROGRESSIVE WITH ANOTHER COLD FRONTAL PASSAGE
LATE THURSDAY NIGHT INTO FRIDAY. THIS SHOULD BRING US BACK TO
NEAR AVERAGE TEMPS BY FRIDAY WITH A CHANCE OF RAIN ACROSS MAINLY
SOUTHEAST OKLAHOMA.

BEYOND FRIDAY...TEMPERATURES WILL BE ON THE RISE THROUGH THE
WEEKEND AND EVEN INTO EARLY NEXT WEEK WITH DRY CONDITIONS
PERSISTING ACROSS THE SOUTHERN PLAINS. THE NEXT SHOT AT RAIN WILL
COME MID TO LATE NEXT WEEK AS A BROAD TROUGH MOVES INTO THE
WESTERN U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  40  69  40  74 /  30   0   0   0
HOBART OK         37  72  38  75 /  10   0   0   0
WICHITA FALLS TX  43  77  43  83 /  10   0   0   0
GAGE OK           33  71  33  74 /  10   0   0   0
PONCA CITY OK     39  64  40  73 /  30   0   0   0
DURANT OK         53  74  45  80 /  40  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR OKZ004>006-009>011-
     014>016-021-022-033>036.

     RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR OKZ004-005-009-
     010-014-021-033-034-036.

TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR TXZ083-084-087.

     RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ083-084-087.

&&

11/23/23
Hazardous weather outlook, Feb 28, 4:35 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CST TUE FEB 28 2012

OKZ004>048-050>052-TXZ083>090-291100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
435 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
CHEROKEE...TO EL RENO AND CHICKASHA...TO DUNCAN AND WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 7 PM
THROUGH 2 AM.

IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH WILL BE
THE MAIN THREATS WITH ANY SEVERE STORM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
EVENING INTO THE OVERNIGHT HOURS.

DISCUSSION...
A DRYLINE WILL MOVE ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THIS EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE
DRYLINE THIS EVENING AND OVERNIGHT AS A LOW-LEVEL JET INTENSIFIES.
ONCE A STORM FORMS...IT WILL MOVE QUICKLY TO THE NORTHEAST. ALTHOUGH
THERE IS NOT A LOT OF INSTABILITY TO WORK WITH...STRONG WIND FIELDS
MAY YIELD STORMS THAT PRODUCE DAMAGING WIND GUSTS AND PERHAPS LARGE
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY STRONG SOUTHWEST TO WEST WINDS ARE EXPECTED THROUGH EARLY THIS
EVENING WEST OF THE MENTIONED DRYLINE. THESE STRONG WINDS WILL MOST
LIKELY AFFECT WEST-CENTRAL AND NORTHWEST PARTS OF OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS
SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
THERE WILL BE AN ELEVATED WILDFIRE CONCERN ON THURSDAY AS VERY
WARM...WINDY...AND DRY CONDITIONS DEVELOP.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.

In the hours before

Local storm report, Feb 28, 6:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     NON-TSTM WND GST 1 SW BUFFALO            36.82N 99.64W
02/28/2012  M54 MPH          HARPER             OK   MESONET

&&

JPIKE

The radar

The Vance AFB radar (KVNX), 108 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind, 1 hail. Local standard time, as filed.

High Wind, Woodward

When
February 28, 6:35 PM CST
Where
Woodward forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

The non-thunderstorm wind gusts occurred at the Woodward mesonet.

Thunderstorm Wind, Alfalfa

When
February 28, 7:45 PM CST
Where
Alfalfa County, 1 mi SSW of Cherokee
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.737, -98.357

Hail, Kay

When
February 28, 8:45 PM CST
Where
Kay County, Braman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.920, -97.330

Thunderstorm Wind, Kay

When
February 28, 8:45 PM CST
Where
Kay County, Braman
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.920, -97.330

Quarter-size hail was also reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359406, 359403, 359404, 359405.